depo provera shot

  1. Ok so this is my story...i've been getting the shot for the past 4 yrs maybe even 5 now. I've lost count...but people keep telling me that its not good/healthy to have no periods for such a long time. I'm just wondering if thats true and if anyone else has been on this shot as long as i have or maybe even longer and the side effects its had on you. I'm considering a change to pills for a while...and the bone loss thing isnt that great either.
     
  2. I have to tell you, something about the depo provera shot gives me the heeby jeebies. I used it for around a year, before I realised it was the cause of my acne and some other not so good side effects.

    It does seem great not to have had a period in that amount of time, but I've no idea of the safety of it. I would have to question if there wouldn't be any side effect to this?

    Just based on my experience with it, I wouldn't ever recommend it to anyone....But then, we are all different right?
     
  3. i've been on it for probably 5 years (like you i've lost count). and i absolutely love it. i've been to two different doctors while on it (completely different clinics) and not once has anything bad ever been express to me about it. My doctors have never been the type to shove anything on me to make some money, they've always had my best interest at heart and I believe if there was something wrong with depo then they would have told me and tried to switch me to something else.

    My boss was on it for years and years and years and her doctor finally told her she couldnt' do it anymore but only because of her age.

    the only side affect i've noticed from it is weight gain but honestly that could be because i don't diet and i don't really exercise
     
  4. MY friend was on it for a few years and said she gained about 10lbs bc of it
     
  5. i didn't notice any massive weight gain until these last couple of years.. but i believe with good exercise and diet it can be kept off. i think i gained 15 but i've never been a skinny girl so maybe to me it wasn't that noticable and it was a gradual gain over the last couple of years.
     
  6. The only problem I've heard is that depo provera causes bone density loss which leads to osteoporosis. No one wants a broken hip when they are old, or even earlier. The good news is that the damage can be reversed. I had to stop this year after being on it for eight years.

    I've never heard of anyone having a problem from not having periods. That's a good thing!

    http://www.nih.gov/news/pr/sep2002/nichd-06.htm
     
  7. i was ok when i was getting the shots but when i came off them ( put too much weight on and couldnt lose it ) it took me 10 months and a lot of other pills to get my period back...this i wasnt happy about.
     
  8. i was on it for a couple years, ive been off it for about 3 months but now i notice when i get my period my pms symptoms are way worse. i get sooo emotional now and that never used to happen.
     
  9. I was on this for about a year, even though I detest needles. I gained about 10 pounds so I stopped getting the shots. I think I also stopped this because my OBGYN told me that it could take up to 18 months to get pregnant after you stop using it...does that sound right to anyone else? :s...maybe I'm thinking of some other form of birth control that I was on...seems like I've been on everything at some point...
     
  10. Also was on it for 5 + years... Lots of wieght gain, hair loss, mood swings.

    The hardest part was when I did get off and was trying for a 2nd child.
    It was really depressing when I thought my clock expired.
    Took us over 2 years to get pregnant.

    Now with child-bearing behind me, I am starting to lose the 40 lbs I've put on.
    Looking back and taking the depo shots or pills, the shot was easier.
    But when I did get back on the pill, my period did come back as well as the cramps.

    Best of luck in your decision!
     
  11. I wouldn't get on it ever. if you have bad side effects you have to deal with them until the shot wears off so i've avoided it. i've also heard of girls gained tons of weight. i take the pill - OTC Lo
     
  12. My phys. ed teacher back in the day made it a part of her lesson plan to warn us to never take this shot. There are so many side effects and health professionals also stress that it is harmful. My memory isn't helping me out right now to recite all adverse effects, but it's been drilled into my brain to NEVER use this as a birth control method.
     
  13. I tried it once, gained 20kg's and bled non-stop for 4 months. I think my body may have been trying to tell me something! ;)
     
  14. There was a study that did suggest that long term use of Depo Provera leds to a significant increase in risk for Breast Cancer. I was on it for a awhile and felt so much better once off but it took a year for my period to return.
     
  15. I didn't see anything along these lines above so I'll add my experience.... it totally ruined my teeth.

    I ended up going to the dentist for 3 or 4 visits and had a total of 10 fillings done. I haven't had another since I came off it.

    IMO: weight you can lose again (although I am struggling!), and my over-emotional tendancies have gone, but you only get one set of teeth and it put holes in mine! :cursing: